Ohio, 2002

Hail and Damaging Winds in Ohio, September 18, 2002

September 18, 2002 · NWS ILN · 5 events in 4 counties and zones

4 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$34,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Sep 18, 1:55 PM EST, 3 hours 10 minutes earlier.

Area forecast discussion, Sep 18, 1:55 PM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
255 PM EDT WED SEP 18 2002

RADAR SHOWING SCATTERED SHOWERS AND THUNDERSTORMS ACROSS INDIANA AND
KENTUCKY PIVOTING NORTHEAST TOWARD FA. THIS ASSOCIATED WITH WEAK S/W
FORECAST TO PUSH ACROSS AREA TONIGHT. WILL CARRY CHANCE POPS TONIGHT
TO ACCOUNT FOR THIS BUT THINK SOME OF IT IS DIURNALLY ENHANCED SO WL
INDICATE MAINLY THIS EVENING.

FA WILL REMAIN IN THE WARM SECTOR THROUGH FRIDAY WITH CONTINUED
SOUTHERLY FLOW AND WAA. MOISTURE SOMEWHAT LIMITED ON THURSDAY BUT
ALL THREE MODELS HINTING AT A WEAK S/W MOVING THROUGH. THERE ALSO
APPEARS TO BE SOME WEAK ISENTROPIC LIFT THROUGH THE DAY AND WITH
AIRMASS REMAINING SLIGHTLY UNSTABLE...WILL HANG ON TO A LOW CHC POP
FOR THURSDAY INTO THURSDAY NIGHT.

ETA HAS TRENDED EVEN SLOWER WITH APPROACH OF UPPER LEVEL TROF...NOW
HOLDING BACK MAIN BATCH OF PCPN TIL FRI NIGHT. AVN A LITTLE
QUICKER...BRINGING BETTER SHOT OF PCPN INTO THE WEST THROUGH LATE
FRIDAY AFTERNOON. GIVEN SLOWER TREND OF PAST SEVERAL MODEL
RUNS...WILL GO AHEAD AND SPREAD BETTER CHC OF PCPN IN FROM WEST TO
EAST FOR LATE FRIDAY BUT HIT POPS THE HARDEST FOR FRI NIGHT. WL ALSO
HANG ON TO A LINGERING CHANCE FOR SATURDAY.

WL BUMP UP HIGH TEMPS A LITTLE FROM CURRENT FORECAST FOR NEXT COUPLE
OF DAYS WITH CONTINUED WAA AND FRONT A LITTLE SLOWER ON FRIDAY/
FRIDAY NIGHT. WILL ALSO NUDGE UP LOWS FOR THURSDAY NIGHT AS IT LOOKS
LIKE WINDS MAY STAY UP A LITTLE.

.ILN...NONE.

LOTT
Hazardous weather outlook, Sep 17, 5:15 PM EST, 23 hours 50 minutes before
OHZ072-172315-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
615 PM EDT TUE SEP 17 2002

THIS IS A TEST...REPEAT ONLY A TEST...REPEAT TEST

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST THIRD OF OHIO.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED FOR THIS EVENING.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED THIS EVENING.

.DAYS TWO THROUGH SEVEN...

...TEXT...

SITES

The radar

The Cincinnati radar (KILN), 44 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Warren

When
September 18, 5:05 PM EST to 5:08 PM EST
Where
Warren County, Franklin
Measured
50 kt (58 mph)
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.567, -84.300

Trees were blown down.

Thunderstorm Wind, Warren

When
September 18, 5:50 PM EST to 5:55 PM EST
Where
Warren County, Harveysburg
Measured
60 kt (69 mph)
Property damage
$25,000
Reported by
NWS STORM SURVEY
Coordinates
39.500, -84.000

Major structural damage was done to the city maintenance building and three homes. Numerous large trees were also downed across the village. Possibly a microburst.

Hail, Clinton

When
September 18, 6:15 PM EST to 6:17 PM EST
Where
Clinton County, 3 mi NW of Wilmington
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.483, -83.867

Thunderstorm Wind, Fairfield

When
September 18, 6:45 PM EST to 6:48 PM EST
Where
Fairfield County, 3 mi W of Amanda
Measured
50 kt (58 mph)
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.650, -82.783

Trees were downed near the intersection of US 22 and Justus Road.

Thunderstorm Wind, Franklin

When
September 18, 8:15 PM EST to 8:19 PM EST
Where
Franklin County, Bexley
Measured
50 kt (58 mph)
Property damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
39.967, -82.917

Large limbs were knocked down across the southeast side of Columbus. There were also a few trees blown down in the western suburbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2002Every state in 2002This day in weather historyWarnings in Ohio, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5316974, 5316975, 5316976, 5316977, 5316978.